Celebrex & Tinnitus

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Mark McDill, Apr 1, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Mark McDill

      Mark McDill Member Benefactor

      Papillion, NE
      Tinnitus Since:
      Cause of Tinnitus:
      Likely stress, anxiety, an antibiotic and nsaids
      I've been trying to determine (via research and personal experience) the real effect celebrex has on tinnitus. Rudimentary research states that celebrex can cause tinnitus; but can it make it worse?

      I'm asking because I have really bad ankles (osteoarthritis) and am an avid athlete with many years left (pursuing athletics). Celebrex has been a 'magic' pill for me in this endeavor.

      I've been on celebrex for about a month or so and have noticed the frequency of my T has increased (I'm cyclic and it has been on slightly more then before -- not real bad, just noticeable); although the intensity has not increased.

      Of course, it would seem the answer would be an obvious 'yes' since the frequency has increased due to use of celebrex; however, I took Ibuprofen PM all last year (another NSAID) not realizing that NSAIDs have been blamed for T. All last year my T has been on the decline and I consider myself largely habituated (little to no reaction to the T and T not nearly as bad as the onset). Furthermore, I know I have osteo in my upper cervical (no cartilage between C 5/6/7) that often makes me suspect that is the origin of my T; it seems to me that celebrex would only help that issue. But I'm no doc and I'm trying to make a determination on this one.

      Athletics are very important to me for many reasons; one being they help with my T (a lot).

      Thanx in advance for your time and wisdom.


    2. Dr. Nagler

      Dr. Nagler Member

      Atlanta, Georgia USA
      Tinnitus Since:
      @Mark McDill, wrote [in part]:

      I've been trying to determine (via research and personal experience) the real effect celebrex has on tinnitus. Rudimentary research states that celebrex can cause tinnitus; but can it make it worse?


      Mark, you ask an excellent question - and I wish I had a definitive answer for you.

      Here's how I see it ...

      The intensity of tinnitus (i.e., the loudness) can change as a result of permanent structural auditory damage, as a result of some sort of temporary structural "shock" to the auditory system, or in spite of the fact that there is no permanent or temporary structural insult at all.

      An example of permanent structural auditory damage would be lengthy exposure to a sound measuring, say, 115 dB. In this case, there would almost certainly be hair cell damage resulting in a threshold shift and change in your audiogram. If your tinnitus increased in intensity as a result, that increase would be ascribed to the noise insult and could be expected to be permanent, although such is not always the case. And the reason it is not always the case is that loudness of tinnitus is determined by several factors.

      An example of temporary structural shock to hair cells would be "disco tinnitus" (i.e., the temporary ringing in your ears after going to a club). Another example would be tinnitus after ingesting a lot of aspirin pills. (In fact, before drugs like ibuprofen and the other NSAIDs came along, old-time rheumatologists used to tell their arthritis patients to keep taking aspirin until either their ears started to ring and then back off!) The effects of aspirin on the auditory system are considered to be temporary.

      An example of tinnitus volume increasing in spite of the fact that there is no permanent or temporary structural auditory damage would be stress-related tinnitus, fatigue-related tinnitus, or tinnitus occurring as the result of ingestion of foods or of any number of drugs associated with tinnitus that are not known to potentially cause auditory damage.

      I would put Celebrex in that third category.

      Do I know for sure the exact mechanism for why Celebrex can result in an increase in tinnitus intensity? No I do not.

      Does Celebrex always increase tinnitus intensity? No, far from it.

      Can an increase in tinnitus intensity after taking Celebrex always be ascribed to the drug? No.

      Is it possible that in spite if the fact that Celebrex is not known to potentially cause auditory damage, at some time in the future we will learn that it does? Yes.

      So as I see it, this all comes down to making a decision about how you are going to conduct your life. And please remember that you can always make adjustments in that regard!

      For me, I have decided to avoid engaging in activities known to potentially cause auditory damage (without proper ear protection) or taking drugs that are known to potentially cause auditory damage (unless the condition is life-threatening and there is no substitute.)

      As far as the things that can affect tinnitus loudness but are not known to cause auditory damage? Well, in my case Thai food will predictably make my ears roar. Not Japanese food. Not Chinese food. Just Thai food. The problem is ... I love Thai food. So a few times a month my wife and I go out to a Thai restaurant. And the next day - predictably - my ears are screaming. But there's no way in the world I am going to give up Thai food. On the other hand, if turnip greens made my ears roar, I would have no problem giving them up, because I do not particularly care for them in the first place.

      So all this is a long way of saying that I can give you general guidelines - but not hard and fast rules, because we are human, not machines, and with humans there are always exception.

      I have chosen not to view the world through the prism of my tinnitus. I make no decisions with my tinnitus in mind. I used to, but I don't any more. My concern now is to avoid auditory damage, just as it is with damage to any other part of my body.

      Should you stay on your Celebrex? What can Celebrex do to you that we don't yet know about? I cannot answer those questions. But perhaps I have given you a few things to consider in that regard.

      I hope this helps more than confuses.

      Dr. Stephen Nagler
      • Like Like x 1

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.